South Carolina, 2024

Hail and Damaging Winds in South Carolina, May 9, 2024

May 9, 2024 · NWS CHS · 5 events in 3 counties and zones

The combination of strong forcing, instability, and ambient shear combined to produce a significant threat of severe weather across southeast South Carolina during the afternoon hours. As thunderstorms moved across the area, several instances of damaging wind gusts and large hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of strong forcing, instability, and ambient shear combined to produce a significant threat of severe weather across southeast South Carolina during the afternoon hours. As thunderstorms moved across the area, several instances of damaging wind gusts and large hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 9, 10:20 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 9, 10:20 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1120 AM EDT Thu May 9 2024

.SYNOPSIS...
A cold front will approach the area tonight, then move offshore
Friday. High pressure will prevail for the weekend into early
next week. A storm system could affect the area by the middle
of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Regional radar composite shows a strong line of convection over
east Central GA and the Midlands of SC, moving southeast. This
is the main line of convection that'll bring severe weather to
our area into this afternoon. Low stratus has dissipated in
portions of our area, but has remained around a little bit
longer. In areas it has dissipated, temperatures are rapidly
rising. Temperatures are forecasted to peak around mid-day in
the upper 80s inland to around 90 degrees across the coastal
counties. Instability continues to rise across our area. SPC
Mesoscale Analysis indicates MLCAPE values should peak in the
1,500-2,000 J/kg. In addition, effective bulk shear will
increase, reaching 45-50 kt by the afternoon. SO there is
plenty of instability and shear in place. DCAPE values are
forecast to remain in excess of 1,000 J/kg, which combined with
the shear, will lead to an enhanced wind threat.

High resolution guidance indicates that a MCS will push SE
across our area during the upcoming hours, with it taking longer
to move across our GA counties as there is more backbuilding and
less of an easterly flow to the storms. Plus, the hi-res models
are indicating the storms are a few hours slower than reality.
This is backed up by current radar imagery and trends. Using
these trends, we updated the POPs/Weather grids to
account for this, along with the expected forecast into the
afternoon. Though, more adjustments to the timing will be
needed based on future radar trends.

The line of thunderstorms is anticipated to rapidly push across
the forecast area, with storm motions around 40-50 mph. These
storms should produce swaths of damaging wind gusts, likely
resulting in numerous downed trees. The most vigorous updrafts
should occur over SE GA, some severe hail is possible and we
can't rule out a brief tornado. SPC has highlighted the region
with a Enhanced risk generally south of the Edisto River with a
Slight risk to the north.

The storms should last across a specific location for an hour or
two. In the wake of the storms, an area of stratiform rainfall
will persist across the forecast area into the early evening
hours. Isolated thunder will remain possible within the
stratiform rain this evening. The rainfall will dissipate and
move east of the forecast area by mid-evening. The rest of the
night should remain generally dry. However, a second MCS will
arrive from the west after the pre-dawn hours Friday morning.
Rain-cooled temperatures are expected to remain nearly steady
around 70 degrees tonight.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday: We remain focused on Friday with another potential severe
weather day ahead. By morning, the cold front will be positioned
across the SC/GA Midlands. The front is not expected to clear the
area until late, therefore we could see another round of convection
moving in from the west some time between late morning and afternoon
as the boundary presses toward the coast. This is another highly
uncertain event with a range of possibilities, noted by differing
solutions for nearly each model. Most models do show some sort of
line/cluster of showers and thunderstorms moving through the
forecast area at some point during the day however. One possibility
is that lingering showers/thunderstorms in the morning could delay
destabilization, which will inhibit deep convection later in the
afternoon. There are also signals of an upstream MCV propagating
across southern AL/GA and northern FL, which could advance into
southeast Georgia and portions of southeast South Carolina. However
these southerly systems have the potential to greatly alter the
downstream environment by cutting off southerly flow/moisture across
the forecast area, thus inhibiting destabilization. On the other
hand, a moderate break from the previous night's convection and
perhaps a slight break in clouds would destabilize the environment
early on, allowing for a rich, untapped environment for
strong/severe storms to develop. Overall, it is unclear how the
severe threat will pan out Friday, and there is a degree of
dependence on the evolution of Thursday's event. With that said, any
severe storms that develop would be capable of producing damaging
wind gusts, large hail, and/or an isolated tornado. Outside of
severe weather, showers and even general thunderstorms could result
in locally heavy downpours with PWATS in the 1.6-1.8" range.
Guidance hints towards the greatest rainfall amounts falling south
of the Savannah River. Showers and thunderstorms should push
offshore by the evening with conditions rapidly clearing behind the
front. Max temperatures will be slightly cooler due to ongoing or
afternoon convection, with highs in the mid 80s. FROPA and clearing
skies will cause temperatures to significantly drop Friday night,
with lows in the mid to upper 50s inland and lower 60s along the
coast.

Saturday and Sunday: Quasi-zonal flow will exist aloft and general
high pressure will gradually build. A cool, dry air mass will move
into the area behind the cold front bringing rain-free conditions.
Mostly sunny skies are expected both days with highs peaking in the
upper 70s to low 80s Saturday and low to mid 80s Sunday. A
relatively cool night is expected Saturday, with lows in the mid to
upper 50s inland and lower 60s along the coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Early next week will briefly start off quiet before a warm front
extending across the Deep South lifts north. Conditions look quite
unsettled beginning late Monday night into Wednesday. Rain chances
were increased into the likely range (55-70%) during this period due
to the consensus of deep moisture moving in, in addition to
plentiful forcing aloft with a shortwave traversing the Central U.S.
Near normal temperatures are expected to rise through the middle of
next week owing to southerly flow.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected to prevail at KCHS and KJZI into
early this afternoon. The primary concern will be the threat
for severe thunderstorms this afternoon. A line of thunderstorms
will approach from the west this morning. Based on radar trends
and recent HRRR runs, the leading edge of the thunderstorms is
expected to reach KCHS, KSAV, and KJZI by 18Z. The TAFs will
feature gusty west winds and TSRA by 18z. The environment may
support severe wind gust and possibly hail. The KCHS and KJZI
TAFs will include a TEMPO from 18-21Z for VRB20G30kts and MVFR
conditions during TSRAs. KSAV may see stronger wind gusts, TSRA
risk from 18-22Z. High resolution guidance indicates that the
thunderstorms will push east over the Atlantic by late this
afternoon, with generally stratiform rain with isolated
lightning remaining into the early to mid evening. Forecast
soundings and MOS indicate that MVFR to IFR ceilings may develop
over the terminals late tonight.

Extended Aviation Outlook: Scattered to numerous showers and
thunderstorms could continue into Friday afternoon with flight
restrictions and gusty winds possible within convection. VFR
conditions will return for the weekend into early next week.

&&

.MARINE...
Southwest winds will gradually strengthen through the day, generally
ranging between 15-20kts this afternoon. A few periods of gusts
around 25 kts are possible across the Charleston County nearshore
waters this afternoon. A Small Craft Advisory could be issued later
today. Seas should favor values between 3-4 ft, with 5 ft seas
possible across portions of the Charleston Co. nearshore. Otherwise,
the primary concern will be the passage of a squall line of
thunderstorms late this afternoon into early this evening. These
storms could potential produce gusts in excess of 50 kts and
possibly a waterspout. Convection should end over the marine zones
this evening. Winds tonight will return from the southwest between
15 to 20 kts. Wave heights of 2-4 ft will be common tonight.

Friday: A strong cold front will push offshore late, causing SW
winds to shift out of the north. Marginal Small Craft Advisory
conditions are expected Friday afternoon through Friday night with
gusts ranging between 20-25 kt. At this time, the Charleston County
nearshore waters out to 20nm and the outer Georgia waters from 20-
60nm look the most promising for any advisories that could be
needed. Seas will be slightly elevated with 2-4 ft in the nearshore
waters and 5 ft seas beyond 20nm. Another concern for the local
waters will be the potential for strong thunderstorms Friday
afternoon. There is still a large degree of uncertainty; however,
any storms that do develop and move across the waters will be
capable of producing strong wind gusts.

Saturday through Tuesday: Marine conditions will improve Saturday
morning as high pressure builds in from the west. Northerly winds
will shift out of the south with speeds dropping to 10 kt or less
and seas averaging 1-3 ft through Monday. Monday night into Tuesday
winds and seas look to increase/build ahead of the next storm
system.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BRM/NED
MARINE...BRM/NED
Hazardous weather outlook, May 9, 11:19 AM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1219 PM EDT Thu May 9 2024

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-101630-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
1219 PM EDT Thu May 9 2024

...TORNADO WATCH 218 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-101630-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1219 PM EDT Thu May 9 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: A band of thunderstorms will sweep across the
region ahead of an approaching cold front through this evening.
Damaging wind gusts are the primary threat, along with large hail,
and/or an isolated waterspout.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe Thunderstorms: Another round of scattered to numerous
thunderstorms could impact the region Friday. While there is
considerable uncertainty regarding the placement and timing of these
thunderstorms, any storms that do move through the area will be
capable of producing damaging wind gusts, large hail, and/or an
isolated waterspout.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 9, 11:21 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
1221 PM EDT Thu May 9 2024

GAZ087-091645-
Jenkins-
1221 PM EDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...

At 1221 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Midville to
near Burke County Airport, and moving east at 30 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Millen, Butts, Emmalane, Perkins, and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3289 8211 3292 8208 3292 8195 3295 8186
      3294 8183 3295 8182 3292 8177 3291 8177
      3284 8180 3268 8208 3268 8209 3281 8215
TIME...MOT...LOC 1621Z 284DEG 27KT 3285 8229 3301 8205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 49 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
May 9, 11:43 AM EST to 11:44 AM EST
Where
Colleton County, 1.8 mi NE of Williams
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.050, -80.810

Colleton County dispatch reported a tree down in the roadway at Mill Pond Road and Lowcountry Highway.

Thunderstorm Wind, Dorchester

When
May 9, 12:17 PM EST to 12:18 PM EST
Where
Dorchester County, 3.56 mi NW of Givhans
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.050, -80.380

Dorchester County dispatch reported a tree down across Eagle Drive.

Hail, Berkeley

When
May 9, 12:58 PM EST to 1:00 PM EST
Where
Berkeley County, Goose Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.980, -80.030

A trained spotter reported quarter sized hail at St. James Avenue and Fairfax Boulevard in Goose Creek.

Hail, Berkeley

When
May 9, 1:00 PM EST to 1:02 PM EST
Where
Berkeley County, Goose Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.980, -80.030

A trained spotter reported penny sized hail in the Goose Creek area.

Thunderstorm Wind, Colleton

When
May 9, 1:17 PM EST to 1:18 PM EST
Where
Colleton County, 4.91 mi NE of Ritter
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.830, -80.570

Colleton County Emergency Management reported a tree down on Highway 64 near Ravenwood Plantation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2024Every state in 2024This day in weather historyWarnings in South Carolina, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1185447, 1185448, 1185444, 1185445, 1185451.